Florida, 2002

Flood in Florida, March 12, 2002

March 12, 2002 · NWS JAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 12, 7:05 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 12, 7:05 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
705 PM EST TUE MAR 12 2002

...TORNADO WATCH THROUGH 11 PM...

UPPER LEVEL LOW OVER LA (LOWER ALABAMA THAT IS) MOVING EAST ACROSS
THE SOUTHEASTERN STATES WILL PROVIDE MID-UPPER VORTICITY AND A
COLD POOL ALOFT. MEANWHILE...THE LOW LEVEL FLOW OFF OF APALACHEE BAY
SHOULD PROVIDE ENOUGH LOW LEVEL INSTABILITY AND WARM AIR ADVECTION TO
KEEP SEVERE THREAT GOING THROUGH 11 PM OR LATER.

ALL PRODUCTS UPDATED FOR TORNADO WATCH 24. WILL STAY STATUS QUO WITH
THE MARINE PACKAGE. WILL REISSUE AN UPDATED HAZARDOUS WEATHER
OUTLOOK AT 9 PM WITH PROGRESS UPDATE ON CONVECTION.

.JAX...
.GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH OUT TO 60 NM.
.FL...SCA FERNANDINA BEACH TO FLAGLER BEACH OUT TO 60 NM.

SANDRIK

In the hours before

Special weather statement, Mar 12, 3:45 PM EST, 5 hours 28 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130230-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EST TUE MAR 12 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINDER OF THIS AFTERNOON
AND TONIGHT...
...GOOD CHANCE OF RIP CURRENTS THIS AFTERNOON...

AN APPROACHING COLD FRONT WILL TRIGGER THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS REMAINDER OF THIS AFTERNOON THAT WILL CONTINUE TONIGHT
AS THE COLD FRONT CROSSES THE REGION. ISOLATED STORMS COULD BECOME
SEVERE WITH HAIL AND STRONG WIND GUSTS THE MAIN THREAT. MOVE INSIDE
AT THE FIRST SIGN OF THREATENING SKIES OR SOUNDS OF THUNDER. RAINFALL
TOTALS OF 1 TO 2 INCHES ARE POSSIBLE IN ISOLATED SPOTS...ESPECIALLY
ACROSS SOUTHEAST GEORGIA. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS
TIME.

SOUTHEAST WINDS OF 15 TO 20 MPH...AND SEAS UP TO 5 FEET WILL LEAD TO
A GOOD CHANCE OF RIP CURRENTS AT AREA BEACHES REMAINDER OF THIS
AFTERNOON. FOR SAFETY...SWIM ONLY AT GUARDED BEACHES AND HEED THE
ADVICE OF THE BEACH PATROL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
Special weather statement, Mar 12, 5:25 PM EST, 3 hours 48 minutes before
FLZ020>025-030>032-035-036-
GAZ132>136-149>154-162>166-130200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
525 PM EST TUE MAR 12 2002

...A TORNADO WATCH IS IN EFFECT THROUGH 11 PM...

AN APPROACHING COLD FRONT AND UPPER LEVEL LOW PRESSURE CENTER WILL
TRIGGER THE DEVELOPMENT OF SCATTERED THUNDERSTORMS REMAINDER OF THIS
EVENING. STORMS MAY BECOME SEVERE WITH WIND GUSTS OF 70 MPH...LARGE
HAIL AND FREQUENT CLOUD TO GROUND LIGHTING. ISOLATED TORNADOES ARE
POSSIBLE.

THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER OVER THE
FLORIDA PANHANDLE.

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME IN THE SUWANNEE VALLEY
OF NORTH FLORIDA AND ACROSS SOUTHEAST GEORGIA WEST OF A FARGO TO
WAYCROSS TO BAXLEY LINE. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED
ACROSS THE REMAINDER OF THE WATCH AREA AS THE LINE ADVANCES EAST.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK
Special weather statement, Mar 12, 8:30 PM EST, 43 minutes before
FLZ020>025-030>032-035-036-GAZ132>136-149>154-162>166-130400-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 PM EST TUE MAR 12 2002

...A TORNADO WATCH REMAINS IN EFFECT THROUGH 11 PM...

AN APPROACHING COLD FRONT AND UPPER LEVEL LOW PRESSURE CENTER WILL
CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS FOR THE REMAINDER OF
THE EVENING. STORMS MAY BECOME SEVERE WITH WIND GUSTS OF 70 MPH...
LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTING. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER OVER THE
FLORIDA PANHANDLE AND BIG BEND REGION.

SPOTTER ACTIVATION IS REQUESTED ACROSS ALL OF SOUTHEAST GEORGIA AND
NORTH FLORIDA WEST OF A LINE FROM HAWTHORNE THROUGH STARKE...
MIDDLEBURG...ORANGE PARK...PONTE VEDRA AND FERNANDINA BEACH.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
Special weather statement, Mar 12, 9:10 PM EST, 3 minutes before
FLZ020>025-030>032-035-036-GAZ132>136-149>154-162>166-130400-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
910 PM EST TUE MAR 12 2002

...THE TORNADO WATCH HAS BEEN CANCELED WEST OF A LINE FROM ARCHER
THROUGH MACCLENNY TO FOLKSTON AND BAXLEY. ELSEWHERE A TORNADO WATCH
REMAINS IN EFFECT THROUGH 11 PM...

AN APPROACHING COLD FRONT AND UPPER LEVEL LOW PRESSURE CENTER WILL
CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS FOR THE REMAINDER OF
THE EVENING. STORMS MAY BECOME SEVERE WITH WIND GUSTS OF 70 MPH...
LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTING. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

SPOTTER ACTIVATION IS REQUESTED SOUTHEAST GEORGIA AND
NORTH FLORIDA WHERE THE WATCH REMAINS IN EFFECT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alachua

When
March 12, 9:13 PM EST
Where
Alachua County, 5 mi SE of (Gnv)gainesville Arpt
Reported by
AMATEUR RADIO
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

Flooding of State Road 20 reported by amateur radio operator.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286757.